Montana, 2016Blizzard and Flooding in Montana, May 9 to 15, 2016
May 9 to 15, 2016 · NWS GGW · 5 events in 5 counties and zones
A very strong low pressure system from the pacific northwest stalled over southern Montana and northern Wyoming with plentiful moisture. Significant amounts of moderate and heavy rain spread across many locations while enough cold air from the Canadian Rockies wrapped around the system to change the precipitation to a heavy, very wet snow for some higher elevations of central and northern Montana.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system from the pacific northwest stalled over southern Montana and northern Wyoming with plentiful moisture. Significant amounts of moderate and heavy rain spread across many locations while enough cold air from the Canadian Rockies wrapped around the system to change the precipitation to a heavy, very wet snow for some higher elevations of central and northern Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 9, 8:07 AM MST, 53 minutes earlier.
Area forecast discussion, May 9, 8:07 AM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
907 AM MDT MON MAY 9 2016
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
AFTERNOON UPDATE...
CHANGE TO THE FORECAST REVOLO9VED AROUND UPDATING POPS FOR PLACES
WHERE CURRENT RADAR ECHO ALREADY ARE AND ARE PLANNED TO MOVE. TWO
AREAS OF FOCUS STAND OUT AMONG THE REST THE FIRST IS ACROSS THE
FAR WEST WERE A STATIONARY FRONT IS CURRENTLY GENERATING SHOWERS
WHILE THE SECOND IS ACROSS THE EASTERN MOST ZONE WHERE A BROAD
AREA OF SURFACE INSTABILITY WILL BE OVER TOPPED BY A UPPER LEVEL
LIFT ZONES THIS AFTERNOON. THIS WILL SPARK OFF RAIN SHOWERS AND
THUNDERSTORMS WHICH WILL INCREASE IN COVERAGE THROUGH THE EVENING
HOURS UNTIL THE STATIONARY FRONT MOVES FORWARD AND THE LOW CLOSES
UP COMPLETELY ACROSS THE CWA. GAH
PREVIOUS SHORT TERM DISCUSSION...
THERE IS AN ENERGETIC TROUGH DROPPING INTO THE NORTHERN ROCKIES
THIS MORNING WHILE A SEPARATE TROUGH IS MOVING EAST OUT OF THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS. THESE TWO LOW CENTERS
WILL SLOWLY SPIN AROUND EACH OTHER AND MERGE BY TONIGHT. THIS
MOVEMENT WILL HAVE THE EFFECT OF THE STORM STALLING OVER NORTHEAST
MONTANA THROUGHOUT MOST OF THE SHORT TERM PERIOD...TODAY THROUGH
WEDNESDAY. THIS STORM HAS HAD FAIRLY GOOD MODEL CONSISTENCY AND
IS EXPECTED TO DUMP FROM 1 TO 2 INCHES ACROSS ALL OF NORTHEAST
MONTANA. THE TWO STORMS WILL MERGE INTO A COMPACT CYCLONE LATE
MONDAY NIGHT OR TUESDAY MORNING.
RADAR IMAGERY THIS MORNING CLEARLY SHOWS A SLOW MOVING FRONTAL
BOUNDARY MOVING FROM CENTRAL MONTANA INTO NORTHEAST MONTANA. FOR
TODAY...MOST PRECIPITATION WILL CONTINUE OVER CENTRAL MONTANA AND
OUR WESTERN COUNTIES. THE CENTRAL PLAINS STORM WILL RETROGRADE
INTO OUR EASTERN ZONES TODAY.
WITH THE SURFACE TROUGH IN OUR EAST...STRONG NORTHERLY WINDS WILL
ACCOMPANY THE WESTERN FRONTAL BOUNDARY. SO WILL ISSUE AN NPW FOR
FOR PECK LAKE. THIS ADVISORY WILL LIKELY NEED TO CONTINUE THROUGH
WEDNESDAY EVENING. WITH WIDESPREAD WEAK TO MODERATE INSTABILITY...
GENERAL THUNDERSTORMS WILL BE POSSIBLE TODAY.
TONIGHT THROUGH TUESDAY NIGHT...THE MEETING OF THE TWO AIR-MASS
WILL FORM A TIGHT LOW ALOFT WHICH WILL QUICKLY GENERATE A TROWAL
ON THE BACK SIDE OF IT TUESDAY MORNING. AT THIS POINT THE EASTWARD
PROGRESSION OF THE LOW WILL SLOW DOWN LEAVING A WELL MOISTEN AND
CONSISTENTLY FUELED TROWAL TO DUMP COPIOUS AMOUNTS OF RAIN ACROSS
THE CWA. QPF TOTALS LASTING ALL THE WAY INTO WEDNESDAY WILL LIKELY
BE AROUND 1 INCH FOR MOST LOCATIONS WITH NEARLY 2 1/2 INCHES
POSSIBLE IN ISOLATED AREAS.
WEDNESDAY...WILL SEE THE STORM SYSTEM MOVING NORTHEAST INTO
MANITOBA. SHOWERS WILL TAPER OFF RAPIDLY...ENDING IN THE
AFTERNOON. THE GFS IS SHOWING 850MB TEMPERATURES THROUGH THE
PERIOD REMAINING ABOVE 0C. SO DO NOT EXPECT SNOW...ALTHOUGH SOME
COOLER AIR COULD BE ENTRAINED IN THE CIRCULATION AND PRODUCE A FEW
FLAKES.
SCT
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
UPPER LOW MOVING THROUGH THE REGION EARLY IN THE WEEK EXPECTED TO
PUSH INTO THE WESTERN GREAT LAKES BY WEDNESDAY NIGHT. A FEW SHOWER
MAY LINGER ALONG THE NORTH DAKOTA BORDER DURING THE EVENING BUT
SHOULD CLEAR AS COOLER AND DRIER AIR IS PULLED SOUTH BY THE
DEPARTING SYSTEM.
UPPER RIDGE BEGINS BUILDING INTO THE NORTHERN ROCKIES FOR THE END
OF THE WEEK. PROGRESS WILL BE STALLED BRIEFLY BY A SHORTWAVE
ZIPPING ALONG THE CANADIAN BORDER ON THURSDAY AND DROPPING A COLD
FRONT THROUGH MONTANA. SOME SHOWERS POSSIBLE WITH THE FRONT
THURSDAY INTO THURSDAY NIGHT.
NORTHWEST FLOW EXPECTED FOR THE THE REMAINDER OF THE PERIOD WITH
RIDGE TO THE WEST AND DEEP LOW DEVELOPING OVER ONTARIO. HIGH
PRESSURE EXPECTED OVER THE NORTHERN PLAINS FOR DRY CONDITIONS AND
A LITTLE BELOW NORMAL TEMPERATURES. EBERT
&&
.AVIATION...
AN UPPER LEVEL LOW WILL MOVE OVER THE REGION WHICH WILL BRING A
CHANGE IN THE WEATHER PATTERN.
SURFACE LOW OVER EASTERN MONTANA TODAY WILL BRING A MIX OF
SOUTHEAST... EAST AND NORTHEAST WINDS AROUND 10 KNOTS THIS
MORNING. SLOW MOVING COLD FRONT WILL TURN WINDS TO THE NORTH 15 TO
25 KNOTS AT KGGW THIS AFTERNOON AND NORTHEAST 10 TO 15 KNOTS AT
KOLF THIS EVENING WHILE KGDV AND KSDY MAINTAIN LIGHT AND VARIABLE
WINDS INTO TUESDAY MORNING. CLOUDS AND PRECIPITATION WILL MOVE
INTO THE TAFS SITE AFTER 21Z TODAY AND FLIGHT CONDITIONS GRADUALLY
LOWER FROM VFR TO MVFR DURING THE EVENING. IFR CONDITIONS ARE
POSSIBLE LATE TONIGHT AND TUESDAY MORNING AS RAIN BECOME
WIDESPREAD ACROSS NORTHEAST MONTANA.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 9, 2:08 AM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT MON MAY 9 2016
MTZ016>027-059>062-100915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
308 AM MDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT FROM NOON
TODAY THROUGH 9 PM WEDNESDAY EVENING. EXPECT NORTH TO NORTHWEST
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH THROUGHTOUT THE PERIOD.
A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING WIDESPREAD RAIN TO
NORTHEAST MONTANA TODAY...CONTINUING THROUGH WEDNESDAY. MANY
AREAS WILL RECEIVE ONE TO TWO 1/2 INCHES OF RAIN FROM THIS SYSTEM.
STRONG...GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP TODAY AND
CONTINUE STRONG THROUGH WEDNESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LAKE WIND ADVISORY FOR FORT PECK LAKE WILL LIKELY CONTINUE
THROUGH EARLY WEDNESDAY EVENING.
THE STRONG STORM SYSTEM WILL LIKELY CONTINUE THROUGH WEDNESDAY
BEFORE EXITING THE REGION BY WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Phillips
- When
- May 9, 9:00 AM MST to May 13, 9:00 AM MST
- Where
- Phillips County, 6.26 mi E of Saco to 29.99 mi NW of Dodson
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 48.466, -107.194
Two to four inches of rainfall as well as 2 to 3 feet of snow that eventually melted contributed to flooding in the southern portions of Phillips County. Beaver Creek remained in it's banks south of Saco, but as it got closer to Saco the water left it's banks, and at least 100 yards of the Beaverton Road was underwater. Peoples Creek near Dodson was flooded out of it's banks in the Dodson area.
Blizzard, Little Rocky Mountains
- When
- May 9, 9:00 PM MST to May 11, 5:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Property damage
- $160,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Little Rocky Mountains near Zortman received 24 inches of heavy wet snow and wind speeds of 35 to 50 mph for several hours on May 10th. Numerous tree were down and dozens of power poles were snapped. Snow drifts up to 14 feet high were reported. Emergency evacuations were initiated at the Landusky Mine. Up tp 40 power poles were snapped due to the heavy, wet snow and the strong winds. Two small communities were without power for at least 24 hours.
Blizzard, Garfield
- When
- May 10, 4:00 PM MST to May 11, 8:00 AM MST
- Where
- Garfield forecast zone
- Property damage
- $240,000
- Reported by
- NWS Employee
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
NWS Employees driving along US Highway 200 through western Garfield County reported whiteout conditions with blowing and drifting snow during the evening hours on May 10th. County emergency officials later reported 24 to 36 inches of snow and 60 power poles snapped. Event times are estimated.
Blizzard, Petroleum
- When
- May 10, 4:00 PM MST to May 11, 8:00 AM MST
- Where
- Petroleum forecast zone
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
NWS Employees driving along US Highway 200 reported whiteout conditions with blowing and drifting snow during the evening hours on May 10th. A semi-truck slid off the road, temporarily closing it due to the icy conditions and strong winds.
Flood, Valley
- When
- May 11, 11:00 AM MST to May 15, 9:00 AM MST
- Where
- Valley County, 1.09 mi SSW of Ft Peck to 8.04 mi ENE of King Coulee Raws
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 48.007, -106.462
From 2 to 4.5 inches of rainfall occurred across the county from May 9th through the 12th, with Glasgow to Fort Peck Dam area seeing the highest totals. Flood waters inundated a ranch on Antelope Creek. Water went across the Tampico Highway west of Glasgow, and several gravel roads were under water west of Glasgow and south of Hinsdale from smaller creeks in the area. One pickup truck was swept downstream a ways along the Billingsley Rd and the Tampico Highway when it encountered deep waters at the intersection. A stock dam also broke on the Maxness Road near Fort Peck. It caused no property damage according to law enforcement.
Beaver Creek near Hinsdale crested at 16.74 feet around 1 am on Friday May 13th. Flood stage is 14 feet. It hit 14 feet around 5 am Thursday May 12th. It went below flood stage around 1 am Saturday May 16th.
The Milk River at Glasgow hit flood state around noon on Thursday May 12th and peaked around 15.62 feet on Friday May 13th. It dropped below flood stage 24 hours later.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
- Tornado and Flood in Kansas, May 9, 2016EF0 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646983, 628042, 628052, 646950, 646979.